What's the difference between a heart attack and cardiac arrest?
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
If you are experiencing side effects that you suspect are caused by statins, do not immediately halt taking them. Consulting your doctor can allow for changes in dosage or the substitution of a different medication. Statins are an important medication for reducing your risk of a heart attack or stroke. They have proven to be highly effective and safe in the majority of cases.
A great many of the side effects of statins have been attributed to the ‘nocebo effect’.
This is caused by people hearing rumours about the side effects of a drug and creating negative expectations that make those side effects more likely to occur.
People who read in depth about the side effects associated with taking statins are more susceptible to those side effects.
They are also more likely to report unrelated side effects, such as the effects of ageing, as being caused by the drugs.
The risk of serious side effects from statin consumption is estimated to be a few cases in every million people taking the drug.
Milder side effects occur in roughly five of every 100 people.
The most commonly reported side effect is muscle pain, ranging from mild discomfort to severe pain.
Studies found that 30 percent of people with muscle aches stopped taking statins even when they had been taking a placebo instead.
Severe muscle pain can be an indication of life threatening liver damage and kidney failure.
While statin side effects are rare, there are some groups that are more likely to suffer from them.
If you are taking multiple medications at the same time to control your cholesterol they have a chance of interaction.
They are also more commonly felt in older populations and can coincide with existing conditions such as hypothyroidism and ALS.
Immunosuppressant medications, commonly taken by transplant recipients, can also increase your risk of side effects.
Because statins target the liver, people with liver damage are more susceptible to suffering statin side effects.
Your doctor may order a liver test before you begin taking statins.
If your liver is damaged you might suffer from abdominal pain, yellow skin (jaundice) and thick dark coloured urine.
Kidney disease can also worsen your risk of developing side effects and you should discuss any concerns with your doctor before they prescribe you statins.
If you suffer from side effects while taking statins your doctor might suggest several solutions.
They might suggest a brief break from statin therapy to see if the side effects persist.
Most side effects when caused by statins will quickly fade when you stop taking them.
They may also prescribe you a different drug for controlling your level of cholesterol or replace another prescription that interacts with statins.
Source: Read Full Article